Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 61, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 2:30 AM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2018, 2:30 AM CDT (07:30 UTC)
- Expired
- Oct 16, 2018, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edwards County, TX, Kerr County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 4:14 AM CDT | FLASH FLOOD | 6 Nw Kerr Wildlife Mana, TX | MULTIPLE ROADS CLOSED DUE TO FLOODING ACROSS WESTERN KERR COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
178
WGUS54 KEWX 160730
FFWEWX
TXC137-265-385-161030-
/O.NEW.KEWX.FF.W.0061.181016T0730Z-181016T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
230 AM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Kerr County in south central Texas...
Northeastern Edwards County in south central Texas...
Northern Real County in south central Texas...
* Until 530 AM CDT
* At 224 AM CDT, Doppler radar indicated additional rainfall totals
up to three quarters of an inch per hour. Up to 7 inches of rain
has fallen across the warned area over the past 24 hours. Numerous
roads have been reported as closed due to flooding, especially
across western portions of Kerr County. Any additional rainfall
will only further exacerbate the flash flooding that is already
occurring.
* Some locations that will experience flooding include...
Kerrville, Ingram, Hunt, Mountain Home, Waltonia, Kerr Wildlife
Management Area, Us-83 Near The Kerr-Kimble County Line, I-
10 Near The Kimble-Kerr County Line, The Intersection Of I-
10 And Us 290, Us-377 Near The Kimble-
Edwards County Line and Prade Ranch.
LAT...LON 3029 9930 3014 9930 3013 9919 2990 9918
2991 9960 2990 10005 3029 10005
$$
BMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:43 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 16, 12:43 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1243 AM CDT Tue Oct 16 2018 .UPDATE... See below for the 06z aviation discussion... && .AVIATION... Scattered showers are ongoing across the region. Intermittent showers should continue to impact all terminals throughout the overnight and morning hours. Showers should become more isolated at DRT by around 14z Tuesday, SAT/SSF by around 19z Tuesday, and AUS by around 20z Tuesday, thus, have downgraded from SHRA to VCSH at those times. CIGs are expected to hover near the IFR/MVFR border throughout the overnight and morning hours before a slight improvement to low end MVFR by early Tuesday afternoon. Visibilities may briefly drop if a particularly heavier shower impacts the terminals. Winds have begun to relax a bit this morning, but 10 to 15 knot sustained north/northwesterly winds are expected to persist through the TAF period. && .PREV DISCUSSION... /ISSUED 921 PM CDT Mon Oct 15 2018/ UPDATE... While the ongoing forecast is in good shape minor tweaks were made to the QPF, PoP, and weather grids to reflect ongoing radar trends and to align the forecast with what the high resolution models show for the rest of the night. A flash flood situation has developed across the Hill Country through the evening as 1 to 3 inches of rain have fallen over the last 6 hours, bringing the daily total across much of Llano, Gillespie, and parts of Burnet county up to 5 to 6 inches. While this rain has fallen over several hours the ground is so saturated from recent rains that anything that falls is turning into runoff resulting in Flash Flooding across these areas. Reports from county EMs and sheriffs offices in Llano and Gillespie county show that multiple roads are closed across both counties due to water over the roadways. This include roads that typically do not flood or are not considered low water crossings. The message tonight across the Hill Country is that if you don't have to get out and travel, stay home. Flooded roadways at night are difficult to detect, and with such widespread flooding and multiple roads closed being out and about across these areas tonight is dangerous. Over the next several hours the HRRR, Texas Tech WRF, and other high resolution models show rainfall moderate rain continuing to move northeast over the Edwards Plateau and Hill Country before lifting northward out of the area Tuesday morning. Because of the saturated soils this has become less about intense rainfall rates, and more about longer duration rains resulting in runoff and flooding. Flash and River Flooding will continue to be a possibility through the night from Edwards through Kerr, Gillespie, up to Llano and Burnet Counties. Area rivers have also responded to the rainfall with parts of the Nueces, Guadalupe, and Llano Rivers all above flood stage tonight. To those along and east of I-35 isolated to scattered light rain will be possible through the overnight hours with lows dropping into the mid to upper 40s. PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/ AVIATION... Periods of SHRA are expected at the terminals through at least 14-18Z Tuesday as an upper level speed maxima overrides a frontal boundary located around 850 MB draped north of the terminals. This will result in visibilities dropping as low as LIFR in heavier SHRA, with IFR/MVFR conditions prevailing as ceilings remain trapped beneath a low level frontal inversion. With the surface pressure gradient relaxing, expect northerly winds to begin decreasing but remain generally elevated in the 10-15 knot range. Amendments are expected to handle more intense SHRA that approach the terminals. PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/ SHORT TERM (Tonight through Tuesday Night)... Much cooler temperatures along with widespread rain and a few thunderstorms can be found across south central Texas this afternoon. Temperatures are currently in the upper 30s to upper 40s across the region, compared to 24 hours ago when temperatures were mainly in the 80s to lower 90s. Widespread rain along with a few embedded thunderstorms are expected to continue through tonight as southerly warm air advection above the cold low-level northerly flow continues. For the early part of this evening, the main concern is expected to remain out west along the Rio Grande, where the HRRR suggests some stronger convection from Mexico will move northward into the Rio Grande plains. For the overnight hours, the models suggest additional showers and embedded thunderstorms will continue, with the heavier totals expected to remain across the Rio Grande plains, southern Edwards Plateau and Hill Country. Locally heavy rainfall may also spill over into Tuesday and with this in mind, we have opted to extend the Flash Flood Watch into early Tuesday evening. Storm total amounts through Tuesday of 1 to 3 inches with a few totals of 4 to 6 inches are expected. LONG TERM (Wednesday through Monday)... We could see a brief break in the rainfall on Wednesday for areas along and east of I-35. However, west of I-35, rain chances continue to remain high as additional shortwave energy moves out of Mexico into the Rio Grande plains. Rain chances look to increase again on Thursday as the medium range models show a series of disturbances moving up from deep south Texas into the region. The forecast for the upcoming weekend into early next week remains uncertain as the operational GFS and ECMWF diverge on the mid-level flow pattern. The GFS suggests a drier forecast with a surge of cool and dry air on Saturday. The ECMWF also shows this surge of cooler air, but maintains a warm air advection pattern and keeps much higher rain chances intact. For now, we will keep rain chances in the forecast, but have gone a little lower than the ECMWF. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 47 45 54 49 59 / 80 50 40 30 70 Austin Bergstrom Intl Airport 47 43 55 49 60 / 80 50 40 40 70 New Braunfels Muni Airport 49 45 56 51 59 / 70 40 30 40 70 Burnet Muni Airport 44 43 53 48 57 / 80 60 50 30 70 Del Rio Intl Airport 48 46 54 50 60 / 70 70 70 50 60 Georgetown Muni Airport 46 45 53 49 59 / 80 50 40 30 70 Hondo Muni Airport 50 48 57 49 62 / 70 50 40 60 80 San Marcos Muni Airport 48 46 55 52 59 / 70 40 30 40 70 La Grange - Fayette Regional 50 49 58 53 62 / 60 30 30 40 50 San Antonio Intl Airport 49 46 57 51 61 / 70 40 40 50 80 Stinson Muni Airport 52 48 58 51 61 / 70 40 30 50 80 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real- Uvalde-Val Verde-Zavala. && Aviation...BMW Short-Term/Long-Term...04
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 352 PM CDT Mon Oct 15 2018 TXZ171>173-183>194-202>209-217>225-228-162100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 352 PM CDT Mon Oct 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Locally heavy rainfall is possible today into tonight. A Flash Flood Watch is in effect through 7 pm Tuesday evening for areas along and west of Interstate 35. 1 to 3 inches of rain is possible with isolated areas receiving up to 4 to 6 inches across the Flash Flood Watch area. The strong cold front will bring a drastic change in temperatures today. Widespread wind chill indices in the 40s are expected with indices dropping as low as the low 30s in the Hill Country. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Flash Flood Watch will continue through the day on Tuesday as locally heavy rainfall will be possible across the Watch area. Cooler temperatures and wind chill values will continue for Tuesday and Wednesday. High confidence for rainfall returns to the forecast for Thursday. Locally heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 15, 10:17 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLASH FLOOD 14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018 REAL TX LAW ENFORCEMENT
HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
TO FLOODING ALONG WITH 337 EAST AND HWY 41
ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
DUE TO FLOODING.
&&
AATLocal storm report, Oct 15, 10:39 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 1 SE INKS LAKE STATE PA 30.72N 98.35W
10/15/2018 BURNET TX LAW ENFORCEMENT
CR 2342 IS CLOSING DUE TO HIGH WATER AND CR
116/FM 3509 IS IMPASSABLE DUE TO WATER.
&&
AATLocal storm report, Oct 15, 10:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD 3 ESE WILLOW CITY 30.38N 98.66W
10/15/2018 GILLESPIE TX DEPT OF HIGHWAYS
RM 1631 AND RM 1323 ARE CLOSED DUE TO WATER
OVER THE ROAD WAY. MULTIPLE OTHER ROADWAYS
ARE CLOSED DUE TO HIGH WATER.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 7:20 PM CDT | River Flood Warning | EWX | Kerr | 38 hr |
| Oct 15, 8:10 PM CDT | Flash Flood Warning | EWX | Blanco, Gillespie | 5 hr |
| Oct 15, 8:35 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 6 hr |
| Oct 15, 8:52 PM CDT | River Flood Warning | EWX | Kerr | 42 hr |
| Oct 15, 9:04 PM CDT | Areal Flood Advisory | EWX | Burnet | 6 hr |
| Oct 15, 10:27 PM CDT | Flash Flood Warning | EWX | Burnet | 2 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Llano | 28 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Gillespie | 4 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Blanco | 30 hr |
| Oct 16, 12:31 AM CDT | Flash Flood Warning | EWX | Burnet, Gillespie, Llano | 3 hr |
| Oct 16, 3:32 AM CDT | Flash Flood Warning | EWX | Gillespie, Llano | 18 hr |
| Oct 16, 6:17 AM CDT | River Flood Warning | EWX | Williamson | 15 hr |
| Oct 16, 7:18 AM CDT | River Flood Warning | EWX | Kendall | 26 hr |
| Oct 16, 9:32 AM CDT | Flash Flood Warning | EWX | Burnet | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.